Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 196, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 23, 2022, 8:30 PM CDT for Mille Lacs County, Morrison County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2022, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 23, 2022, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mille Lacs County, MN, Morrison County, MN
The radar
The Duluth radar (KDLH), 141 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2723 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
424
WUUS53 KMPX 240130
SVRMPX
MNC095-097-240215-
/O.NEW.KMPX.SV.W.0196.220624T0130Z-220624T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Thu Jun 23 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Mille Lacs County in east central Minnesota...
East central Morrison County in central Minnesota...
* Until 915 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located 6 miles southwest
of Vineland, or 14 miles southwest of Mille Lacs Lake, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Vineland around 845 PM CDT.
Other locations in the path of this severe thunderstorm include
Onamia and Wahkon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4625 9349 4601 9355 4602 9406 4616 9420
4616 9381 4624 9381 4625 9373
TIME...MOT...LOC 0130Z 300DEG 14KT 4615 9388
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:50 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 23, 6:50 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 650 PM CDT Thu Jun 23 2022 .UPDATED for 00Z Aviation Discussion... Issued at 644 PM CDT Thu Jun 23 2022 && .SHORT TERM...(This evening through Friday night) Issued at 255 PM CDT Thu Jun 23 2022 KEY Message; - Severe Weather Potential Tonight and Friday/Friday Night Two shortwaves were noted in the afternoon water vapor imagery across the Northern Plains, and Upper Midwest. The first was moving across central Minnesota. The second was across southern North Dakota. This second shortwave will have more impacts of convection developing over west central Minnesota late this afternoon/evening. In addition, MLCAPES are highest across South Dakota and far west central Minnesota which extended northeast across the arrowhead of Minnesota. This is also well noted in the GOES-16 Lifted Index derived product which highlighted the lowest LIs. This correlated well with the instability axis from the morning convection and will be the main focus for afternoon/evening convection redeveloping. There remains a weak surface trough across northern Minnesota which could be the focus for initiation this afternoon in this region. Farther to the west, very weak CIN and ample instability will also be the focus where the cumulus field becomes more concentrated later today. Based on the latest cumulus field and where the current surface trough is located, areas north and east of Brainerd, Minnesota will likely see some activity by late afternoon. After the storms develop, the instability line will be the most activity with redevelopment to the west (and associated with the second shortwave). However, outflow boundaries from the storms this afternoon will likely build southward and may affect areas as far south as the Twin Cities, and Redwood Falls. However, these areas have a much lower chance of widespread activity vs. central Minnesota. Later tonight, and into Friday morning, the best chance of convection will remain north and west of MPX CWA. I can't rule out a few morning storms across central Minnesota where leftover convection overnight may reside. The best chance of widespread showers and thunderstorms will occur late Friday night as the main surface front and upper level support moves across the region. As for severe potential, wind shear is marginal tonight and Friday as the main jet stream is north of our region. However, due to ample instability and fairly strong lapse rates, a few stronger updrafts could support a few large hailstones or damaging winds reports. But, this is dependent on timing of the best instability, and the upper level support of stronger wind shear. Currently, SPC has a slight risk of severe thunderstorms tonight and Friday/Friday night where the best of these two ingredients occur. .LONG TERM...(Saturday through Thursday) Issued at 227 PM CDT Thu Jun 23 2022 KEY Messages; - A chance for showers and thunderstorms along the cold front pushing through the area Saturday afternoon. Strong storms generally not expected. - Quiet weather post-front that lingers for much of next week. Saturday into Sunday...Saturday begins with a cold front pushing into western MN from the Dakotas, reaching west-central Minnesota by 15-18z per GFS/NAM low level theta-E. Forecast soundings show meager instability by the time the front swings through central and eastern Minnesota by around 21z, with around 500-1000 J/KG MLCAPE and weak but sufficient low level shear. We could get a few storms to pop along the boundary that could produce transient low-end severe weather, however widespread and significant severe weather is not expected. The front will continue into western Wisconsin by the evening, with scattered showers and weak storms continuing as it pushes out of the region. Temperatures will cool behind the departing front with overnight lows in the upper 50s to low 60s. Sunday through Thursday...Sunday will remain cool behind the departing front with highs in the 70s, with a return to 80s during the week. Broad high pressure enters the plains on Monday and lingers through most of Tuesday, resulting in plenty of sunshine, light winds, and comfortable temperatures, so outdoor plans during the first few days of the week are looking like a great idea! High pressure begins to wane by the end of Tuesday, with subtle shift in the upper level pattern that will introduce small chances for showers by Wednesday. For now, the longer range deterministic models are not too enthusiastic about widespread or strong precipitation, however there is the potential for some shortwave activity on Wednesday and Thursday which could produce some marginally more active weather. Our coverage area still remains on the southern edge of the a jet streak north of the US border, which will keep our forcing from becoming all that strong. Expect to see a bit more in the way of coverage and timing as we head into next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 644 PM CDT Thu Jun 23 2022 VFR conditions throughout, but could have some scattered thunderstorms at KAXN, KSTC, and KMSP this evening. Southwest winds will decrease overnight, but pick up to around 10 to 15 kts again on Friday. KMSP... Primarily VFR conditions throughout, but could have a thunderstorm move over KMSP this evening. The better chances are to the west, but did add a small tempo window between 4 and 6Z. Look for winds to decrease overnight, but pick up again on Friday to near 10-15 kts. /OUTLOOK FOR KMSP/ Sat...Chc SHRA/MVFR early, then VFR. Wind WNW 10-15 kts. Sun...VFR. Wind NW 15G25 kts. Mon...VFR. WInd W at 05-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JLT LONG TERM...TH AVIATION...JRB
Hazardous weather outlook, Jun 23, 2:38 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 238 PM CDT Thu Jun 23 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 238 PM CDT Thu Jun 23 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a Slight Risk of severe thunderstorms (level 2 of 5) across central Minnesota. Thunderstorms may develop this evening and could contain large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms can be expected Friday afternoon through Saturday. There is a Slight Risk of severe weather in western Minnesota (level 2 of 5) with a Marginal Risk of severe weather in eastern Minnesota through western Wisconsin (level 1 of 5) Friday into Friday night. A few of the storms could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight across central Minnesota. Borghoff
In the hours before
Special weather statement, Jun 23, 5:20 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT Thu Jun 23 2022
MNZ043-232245-
Morrison MN-
520 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of northwestern
Morrison County through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Randall, or 18 miles northwest of Little Falls, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Morrison County, including the following locations... Cushing and
Crow Wing State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 127
and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4630 9436 4627 9434 4623 9440 4618 9437
4616 9438 4616 9417 4611 9415 4609 9461
4631 9463 4632 9458 4631 9451 4633 9444
TIME...MOT...LOC 2219Z 249DEG 21KT 4621 9455
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBLocal storm report, Jun 23, 6:11 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 8 S MOTLEY 46.22N 94.64W
06/23/2022 M1.50 INCH MORRISON MN PUBLIC
&&
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:15 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 15 min |
| Jun 23, 8:43 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 32 min |
| Jun 23, 8:48 PM CDT | Special Weather Statement | MPX | Kanabec | 57 min |
| Jun 23, 9:14 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 46 min |
| Jun 23, 10:01 PM CDT | Special Weather Statement | MPX | Morrison | 44 min |
| Jun 23, 10:17 PM CDT | Flash Flood Warning | MPX | Morrison | 3 hr |
| Jun 23, 10:35 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 25 min |
| Jun 23, 10:41 PM CDT | Special Weather Statement | MPX | Isanti | 64 min |
| Jun 23, 11:22 PM CDT | Special Weather Statement | MPX | Morrison, Todd | 83 min |
| Jun 24, 12:06 AM CDT | Flash Flood Warning | MPX | Morrison | 3 hr |
| Jun 24, 12:23 AM CDT | Special Weather Statement | MPX | Benton | 37 min |
| Jun 24, 12:31 AM CDT | Special Weather Statement | MPX | Todd | 29 min |
| Jun 24, 1:26 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 94 min |
| Jun 24, 1:50 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 25 min |
| Jun 24, 2:27 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 31 min |
| Jun 24, 3:33 AM CDT | Special Weather Statement | MPX | Sherburne | 27 min |
| Jun 24, 4:07 AM CDT | Special Weather Statement | MPX | Benton | 23 min |
| Jun 24, 5:04 AM CDT | Special Weather Statement | MPX | Sherburne | 56 min |
| Jun 24, 7:33 AM CDT | Special Weather Statement | MPX | Stearns | 87 min |
| Jun 24, 9:00 AM CDT | Special Weather Statement | MPX | Morrison | 6 hr |
| Jun 24, 2:19 PM CDT | Flood Watch | MPX | Benton, Isanti, Kanabec, Mille Lacs, Morrison, Sherburne and 2 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.